Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 25, NWS Gaylord, MI

May 18, 2018

NWS Gaylord, MI issued this small craft advisory at May 18, 2018, 10:17 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 18, 2018, 10:17 AM EDT (14:17 UTC)
Expired
May 18, 2018, 9:00 PM EDT
In force
11 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

741 
WHUS73 KAPX 181417
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1017 AM EDT Fri May 18 2018

LHZ345>348-LMZ341-342-LSZ321-322-182230-
/O.NEW.KAPX.SC.Y.0025.180518T1417Z-180519T0100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1017 AM EDT Fri May 18 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 9 PM EDT this evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
2 follow-up statements
380 
WHUS73 KAPX 181929
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
329 PM EDT Fri May 18 2018

LHZ345>348-LMZ341-342-LSZ321-322-190100-
/O.CON.KAPX.SC.Y.0025.000000T0000Z-180519T0100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
329 PM EDT Fri May 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A Small Craft Advisory remains in effect until 9 PM EDT this
evening. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
124 
WHUS73 KAPX 190120
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
920 PM EDT Fri May 18 2018


LHZ345>348-LMZ341-342-LSZ321-322-190230-
/O.EXP.KAPX.SC.Y.0025.000000T0000Z-180519T0100Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
920 PM EDT Fri May 18 2018

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 18, 7:05 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 18, 7:05 AM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
705 AM EDT Fri May 18 2018

.NEAR TERM...(Today through Tonight)
Issued at 418 AM EDT Fri May 18 2018

...More fire weather concerns today/Increasing rain threat tonight...

High Impact Weather Potential: High fire danger today especially
northwest Lower.

Pattern Synopsis/Forecast: Split flow pattern continues to
predominate across the CONUS at week's end...with southern branch
flow across much of the CONUS and stronger northern branch flow over
Canada anchored by a strong upper low (+NAO) over eastern Canada.
Southern branch flow has several disturbances within it...a
persistent trough over the central Great Basin...a slow moving short
wave trough stretching from Missouri to Mississippi...and another
along the Florida Gulf Coast.  Midnight surface analysis shows high
pressure sprawled out across Canada from Alberta eastward...with a
1031mb center over northwest Quebec.  Easterly boundary layer flow
around this high across Michigan/Wisconsin.  Wavy frontal boundary
extends from the northern Rockies east across South Dakota/southern
Minnesota and into Illinois/Indiana/Ohio.  Mostly just Ci spreading
across Lower Michigan from the southwest...with some Ac across
central Upper.

Broadly anticyclonic flow aloft will prevail across Michigan in the
near term...disturbances over the Great Basin and middle/lower
Mississippi Valley will be shifting east for the weekend along with
a digging northern branch short wave trough that will reach
Manitoba/northwest Ontario by Saturday morning.  Quebec surface high
will be the dominant driver in continuing to push easterly low level
flow into the state through tonight.

Primary Forecast Concerns: Very High fire danger ratings will
continue to keep fire weather concerns at the forefront.
Temperatures not expected to be too much different than yesterday...
but dew points will be lower especially early on with a number of
locales starting out with dew points in the 20s. Winds will also be
gusty from the southeast today as well (20-25mph range)...and think
we may push Red Flag warning criteria for areas along/west of US-131
this afternoon where temperatures in the lower-mid 70s expected.  So
will likely issue one for Antrim/Kalkaska/ Missaukee counties and
west.  Cloud cover today should be mostly thin Ci across northern
Lower...and Ac/castellanus across eastern Upper and the Straits
region.

Deeper moisture from the Ohio Valley begins to edge northward across
the Lower Peninsula tonight...a surge of 1.50+" precipitable water
along with increasing isentropic ascent.  This is expected to push
an area of rain (some embedded elevated convection?) into northern
Lower possibly by late evening.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 418 AM EDT Fri May 18 2018

...Chance of rain Saturday for parts of northern lower...

High Impact Weather Potential: After a possible reprive Saturday,
conditions begin to dry out again Sunday. Warming temperatures
through the week could continue the elevated fire danger.

Pattern Synopsis/Forecast: As high pressure continues to exit through
Quebec Saturday, a shortwave will be pushing up through the Ohio
Valley. This currently looks to pass in the vicinity of SE MI,
though some uncertainty exists. This will pass through the area
rather quickly Saturday, with another broad area of high pressure
starting to build into the region by Sunday. Another low pressure
system is progged to develop in the lee of the Rockies Sunday, that
could bring another chance for showers early in the week, especially
south of M-72.

Primary Forecast Concerns: The main concern is with the rain chances
Saturday. American guidance is a bit stronger with upper level
development, bringing the path of the surface low through the
Thumb rather than Lake Erie. This is producing QPF further west, and
over a greater area, than both Canadian and European guidance. QG
forcing across multiple models is showing some ascent over the area
Saturday; however, so we could see precip a bit west of where the
QPF is currently being progged. That said, the total amounts do not
look overly impressive. While the system will have plenty of Gulf
moisture to advect northward with it, forcing just isn't that great.
Amounts will likely be less than 0.25", with amounts generally
decreasing as you head west from Lake Huron. Spots on the western
side may see less than 0.10".

.LONG TERM...(Sunday night through Thursday)
Issued at 418 AM EDT Fri May 18 2018

As mentioned above, high pressure will begin building into the area
Sunday and continue through the week. A system moving out of the lee
of the Rockies could bring a shot of some showers early in the week,
but things look to remain quiet after that. Temperatures will
continue to warm throughout the week, going from near normal to
start the week to nearly 10 degrees above normal by Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 703 AM EDT Fri May 18 2018

VFR conditions expected today with gusty southeast winds...will
give way to lowering ceilings tonight as rain moves in from the
south.

&&

.MARINE...
Issued at 418 AM EDT Fri May 18 2018

East to southeast winds today will be on the gusty side...may be
enough to require Small Craft Advisories especially with winds
funneling through the Straits region. Winds are expected to
subside Saturday morning as gradient relaxes...with winds
eventually swinging around to a more northerly component Saturday
night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING until 9 PM EDT this evening for MIZ020-021-
     025>027-031>033.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...AM
LONG TERM...AM
AVIATION...JPB
MARINE...JPB
Hazardous weather outlook, May 18, 4:02 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
402 AM EDT Fri May 18 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-190815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
402 AM EDT Fri May 18 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Fire danger will be elevated across parts of northern Michigan
this afternoon and evening, especially along and west of US-131.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire danger will continue at times into next week, due
to warm temperatures and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:44 AM EDTRed Flag WarningAPXAntrim, Benzie, Grand Traverse, Kalkaska, Leelanau, Manistee and 2 more15 hr

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.